Idaho, 2021Flash Flooding in Idaho, August 1 to 2, 2021
August 1 to 2, 2021 · NWS PIH · 6 events in 3 counties and zones
Continued push of monsoonal moisture into Idaho caused continued flooding into the first couple of days of August.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued push of monsoonal moisture into Idaho caused continued flooding into the first couple of days of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 12:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 1, 12:56 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
156 PM MDT Sun Aug 1 2021
.SHORT TERM...Tonight through Tuesday.
An area of low pressure extending from Washington through eastern
Oregon is working with monsoonal moisture over the region to produce
scattered to numerous showers and thunderstorms once again this
afternoon. Considerable mid level stratus held back temperatures
this morning but there are indications that may be eroding away
somewhat. So convection chances for southeast Idaho this afternoon
still looks good. Precipitable water values are around 1.25 inches
meaning that heavy rain and localized flooding is once again possible
this afternoon and evening. A flood watch remains in effect for the
southern highlands and central mountains where the best chances for
thunderstorms exist.
On Monday the low pressure moves east through the Idaho panhandle
into western Montana. This will shift the focus for thunderstorms
from central and western Idaho into eastern Idaho. Morning cloud
cover and debris from overnight convection may hinder development.
But models continue to show thunderstorms firing by mid afternoon.
Heavy rain once again remains likely under these storms. So have
expanded the flood watch to include the Challis/Mackay/Arco zones
along with the upper Snake highlands. Still think the potential for
flooding in the Snake Plain is low because of the flatter terrain.
Although street flooding and ponding of fields is possible and bench
areas are vulnerable as well.
There is light at the end of the tunnel with models drying us out
nicely for Tuesday. Hanging onto a low chance for showers and
thunderstorms in the afternoon. With all the moisture around, a
random pop up storm is certainly still possible.
13
.LONG TERM...Wednesday through Sunday. The ridge is slipping east
Wednesday, allowing for some isolated showers and thunderstorms
across western areas to develop. Another bigger round of showers and
storms is expected Thursday. These storms have less moisture to work
from, so heavy rainfall won't be a widespread risk...but not
necessarily zero. The storm track remains just north of us through
the weekend. We may see storms near the Montana border, but the
bigger story likely will be gusty winds across most of eastern
Idaho. Keyes
&&
.AVIATION...Showers and thunderstorms will persist through tomorrow.
Right now, we are carrying VCTS/VCSH for most periods. Expect VFR
unless a stronger storm passes over a particular airport. Heavy rain
has been dropping conditions to MVFR/IFR the past couple of days and
would expect nothing different. Some storms will produce gusts over
30kts and small hail as well. Keyes
&&
.FIRE WEATHER...More widespread showers and thunderstorms with heavy
rain will continue through tomorrow. With very deep monsoon moisture
in place, very heavy rain at times will be the main risk...creating
the potential for flooding and debris flows. Stronger storms may
also produce gusts over 35 mph and small hail. High pressure builds
across Idaho Tuesday and Wednesday, bringing a much drier pattern.
HOWEVER, it does appear that we may not be storm free those days.
Tuesday, lingering showers and storms are possible generally east of
I-15 with more spotty development across 422, 427 and 476. On
Wednesday, eastern areas look dry, but isolated showers and storms
are possible across the central mountains...and 427. Expect a mix of
wet and dry. As another low passes through central Idaho and into
Montana Thursday, another round of showers and storms is expected
and stronger winds outside of those storms in general. The next low
passes to our north over the weekend. We may see a few storms along
the Montana border, but the bigger issue may end up being widespread
gusty winds. Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for IDZ056>064-069-
071>074.
Flash Flood Watch from Monday afternoon through Monday evening
for IDZ065>068-070.
&&
In the hours before
Special weather statement, Aug 1, 3:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
455 PM MDT Sun Aug 1 2021
IDZ051-052-068-074-075-012345-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
455 PM MDT Sun Aug 1 2021
...SPECIAL WEATHER STATEMENT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Craters Of The Moon, or 18 miles east of Carey, moving north at 5 to
10 mph.
Winds in excess of 30 mph and small hail will be possible with this
storm.
Locations impacted include...
Craters Of The Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4322 11340 4322 11387 4360 11385 4352 11338
TIME...MOT...LOC 2254Z 185DEG 12KT 4334 11358
TW
Flash Flood, Blaine
- When
- August 1, 4:00 PM MST to 6:00 PM MST
- Where
- Blaine County, 7 mi SE of Galena to 12 mi S of Galena
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 43.798, -114.551
Several inches of mud, rocks and debris moved across Baker Creek road that closed the road. The cause was heavy rain over a burn scar area.
Flash Flood, Custer
- When
- August 1, 5:41 PM MST to 8:00 PM MST
- Where
- Custer County, 7 mi N of Challis to 12 mi NW of Challis
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.601, -114.230
Idaho Transportation Department reported multiple mudslides and rock falls along US 93 between Evans and McKim Creek roads.
Flash Flood, Custer
- When
- August 1, 5:52 PM MST to 8:00 PM MST
- Where
- Custer County, 5 mi NNE of Clayton to 10 mi ENE of Clayton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.337, -114.361
Idaho Transportation Department reported a mudslide and running water across Idaho Route 75 between East Fork Rd and Malm Gulch Rd completely blocking the highway.
Flash Flood, Power
- When
- August 1, 9:50 PM MST to August 2, 12:00 AM MST
- Where
- Power County, 5 mi NNW of Roy to 5 mi N of Roy
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.437, -112.858
Idaho Transportation Department reported water running across Idaho Highwy 37 between Lawery Lane and Cow Canyon Road.
Flash Flood, Custer
- When
- August 2, 1:35 PM MST to 4:00 PM MST
- Where
- Custer County, 8 mi N of Clayton to 8 mi ENE of Clayton
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 44.386, -114.400
A NWS survey found evidence of an extensive mud slide along and across Highway 75 North of Clayton.
Flash Flood, Blaine
- When
- August 2, 3:00 PM MST to 6:00 PM MST
- Where
- Blaine County, 10 mi NNE of Sun Vly to 10 mi NE of Sun Vly
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 43.834, -114.273
Heavy rains caused several rock and mud slides along Trail Creek Road for several days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977491, 977489, 977493, 977494, 977513, 977529.